Texas, 2018Flash Flooding in Texas, August 11, 2018
August 11, 2018 · NWS EWX · 2 events in 1 county or zone
An upper level low over West Texas and stationary front combined to generate thunderstorms some of which produced heavy rain leading to flash flooding. 83 inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low over West Texas and stationary front combined to generate thunderstorms some of which produced heavy rain leading to flash flooding. A CoOp observer north of Del Rio reported 4.83 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 11, 12:12 PM CST, 23 minutes earlier.
Area forecast discussion, Aug 11, 12:12 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
112 PM CDT Sat Aug 11 2018
.UPDATE...
See below for the 18z aviation discussion...
&&
.AVIATION...
AUS/SAT/SSF...
Currently VFR at all sites. A few spotty showers are in the area, but
not much doing otherwise. Confidence remains low in exact timing and
intensity of any showers or thunderstorms that may or may not impact
AUS/SAT/SSF. Models have been doing an absolutely terrible job with
this system, largely because there is a lack of large scale forcing
mechanisms to focus storms at a particular area. For now, have
maintained VCSH through 7 pm this evening, at which point VCTS takes
over. Skies will remain mostly cloudy to overcast, with a mid layer
cloud deck persisting for the majority of the TAF period. VSBYs and
CIGs may briefly lower if a shower or storm happens to impact a site.
Otherwise, VFR conditions should continue other than the possibility
of brief MVFR CIGs Sunday morning.
DRT...
DRT has been getting hammered by persistent moderate to heavy showers
and thunderstorms for the past 90 minutes. Radar and satellite trends
suggest this will continue for at least the next hour or so. The
threat for showers and thunderstorms will continue at DRT for the
entire TAF period. VFR conditions should prevail for the majority of
the TAF period, except for when heavier showers or thunderstorms
impact the site to briefly lower VSBYs and/or CIGs to MVFR or IFR.
&&
.PREV DISCUSSION... /ISSUED 945 AM CDT Sat Aug 11 2018/
UPDATE...
Weak remnant MCV associated with overnight convection was located
near Real county this morning. The MCV and associated rain shield
through the western Hill Country will continue to weaken through the
remainder of the morning hours. Patchy light rain elsewhere through
the Hill Country and I-35 corridor through the morning.
Atmosphere over South Central Texas remains moist, with a precipitable
water values on 12Z sounding at DRT now up to 2.07" and 2.10" at CRP.
12Z CAMs indicating convective development later this afternoon
across the southeast CWA where better heating occurs. Activity may
work into portions of the I-35 corridor later this afternoon and
evening. Shower activity also continuing through the morning and
into the afternoon closer to the Rio Grande and southern Edwards
Plateau where better large scale forcing resides, however models have
back off slightly on the coverage. 12Z models do continue to show
re-development overnight and into Sunday morning across the western
CWA.
PREV DISCUSSION... /ISSUED 631 AM CDT Sat Aug 11 2018/
AVIATION...
Ceilings will be VFR at the Austin and San Antonio airports for the
next few hours and then drop to MVFR in San Antonio. These ceilings
will only last a few hours. Convection will develop this afternoon
and continue into the evening. Any storms will likely drop visibility
to MVFR. The best chance for thunderstorms at the terminals will be
after 06Z. Thunderstorms will produce MVFR visibility.
At DRT the ceiling is currently MVFR and should improve to VFR by
around 15Z. Rain showers will develop by about 20Z and continue
through the afternoon. Conditions will still be VFR in rain showers.
Isolated showers and thunderstorms will continue through the evening
and better chances for storms will develop after 06Z. Thunderstorms
will produce MVFR visibility.
PREV DISCUSSION... /ISSUED 338 AM CDT Sat Aug 11 2018/
SHORT TERM (Today through Sunday)...
Showers and storms from earlier today have split into two complexes,
one in North Texas near DFW and another across the Rio Grande Plains
from Eagle Pass to Uvalde still producing lightning and moderate
rainfall. Some of the highest gauge totals over the last 24 hours
have 1.5 to 2.5 inches of rainfall having fallen across the Hill
Country and Edwards Plateau. This is just the first day of rainfall
as the trough axis extending across North Texas will be anchored by a
cut off low forming during the day on Saturday. The trough axis will
extend across the Edwards Plateau continuing to focus the
precipitation across these areas in addition to the Rio Grande
Plains.
While honing in on specific areas of heavy rainfall for Saturday is
tricky given the different solution in the CAMs (which have not been
performing well with the various boundary interactions) it looks like
the ongoing complexes of showers and storms will produce outflows
that will kick off more activity Saturday morning across the Edwards
Plateau and Saturday afternoon across much of the area. The Texas
Tech WRF, ARM, and NMM all show another round of showers and storms
approaching the Rio Grande Plains late this afternoon into the
evening hours. With this disturbance aligning with the low level jet
overnight and being aided by the lift of the synoptic trough
Saturday night will be the focus for pockets of heavy rainfall across
the Rio Grande Plains and Edwards Plateau. With the lack of any
large scale feature to push storms around, storm motions should be
slow in an environment with precipitation water values around 2
inches, climatologically high for this time of year. This will
produce locally heavy rainfall in some areas. A handful of these
showers and storms could extend eastward to the I-35 corridor by
Sunday morning (as shown by the Texas Tech WRF), but the focus of the
heavier rainfall will remain across the West.
With the trough remaining over West Texas rain chances will continue
to run in the likely category for Sunday. While rounds of showers
and storms, some with locally heavy rainfall will be possible across
areas mainly along and west of I-35 for Sunday the exact location of
these pockets of heavier rainfall will ultimate depend on locations
of residual outflow boundaries, any MCVs that develop, where the
trough axis is, and where the greatest moisture is pooled. The main
focus area remains across the Edwards Plateau which has prompted the
Weather Prediction Center to add a Moderate Risk of Excessive
Rainfall for these areas for Sunday and Sunday night.
With the coverage of showers and storms greatest for Saturday and
Sunday cloudcover will pervade across South Central Texas keeping
afternoon high temperatures in the mid to upper 80s across the West
and lower 90s across areas east of I-35. Even for the warmer and
drier areas east of I-35 these temperatures will be at or just below
seasonal normals for mid August.
LONG TERM (Sunday Night through Friday)...
Models continue to to show another overnight heavy rainfall event for
Sunday night into Monday morning. The tough will begin to lift north
allowing for moisture taps from both the Gulf of Mexico and Pacific
to feed into parts of the Rio Grande Plains and Edwards Plateau
overnight Sunday. The lighting trough will also orient the overnight
low level jet perpendicular to the Plateau allowing for further
ascent. Monday will see the trough and cutoff low lifting into the
Central Plains. This should limit any chances for convection on
Monday to the Hill Country and Edwards Plateau, with areas along and
east of I-35 drying out through the day on Monday. A few lingering
showers and an isolated storm will still be possible Monday night
across the Edwards Plateau as the trough becomes absorbed into the
large scale synoptic flow across the northern CONUS and the ridge
begins to build back into Central Texas.
While these areas of West Texas have recently been in drought
conditions and do need the rain, the nature of this event: three days
of slow moving storms in a moisture rich environment will lend itself
to pockets of heavier rainfall that could lead to some isolated flash
flooding concerns. In general, rainfall amounts of 3 to 5 additional
inches will be possible through Monday across the Edwards Plateau,
with totals dropping to 1 to 2 inches along the I-35 corridor and
less than an inch for areas east of the I-35 corridor.
With the upper level ridge of high pressure flattening across the
Southern U.S. Tuesday through the end of next week looks dry and
warm across Central Texas. As drier air returns temperatures will
rebound into the upper 90s late into the work week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 74 91 76 95 75 / 60 40 50 20 -
Austin Bergstrom Intl Airport 74 92 76 94 74 / 60 40 40 10 -
New Braunfels Muni Airport 74 92 75 95 74 / 50 40 50 10 -
Burnet Muni Airport 72 88 73 90 73 / 70 50 70 30 -
Del Rio Intl Airport 73 85 73 89 76 / 80 80 80 70 30
Georgetown Muni Airport 73 90 75 94 75 / 60 50 50 20 -
Hondo Muni Airport 74 91 74 95 74 / 60 60 60 30 -
San Marcos Muni Airport 73 92 76 95 74 / 50 40 50 10 -
La Grange - Fayette Regional 75 94 77 96 75 / 40 30 20 10 -
San Antonio Intl Airport 75 91 77 94 76 / 60 50 60 10 -
Stinson Muni Airport 76 93 77 95 76 / 60 50 50 10 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...BMW
Synoptic/Grids...Runyen
Public Service/Data Collection...33
Hazardous weather outlook, Aug 11, 4:00 AM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
500 AM CDT Sat Aug 11 2018
TXZ171>173-183>194-202>209-217>225-228-121000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
500 AM CDT Sat Aug 11 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Locally heavy rain is possible over the Edwards Plateau and Rio
Grande Plains. One to two inches with isolated higher amounts are
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Locally heavy rain is possible Sunday into early Monday across
the southern Edwards Plateau, Hill Country, and Rio Grande Plains.
Rainfall totals of three to five inches with isolated higher
amounts are possible across this area through Monday. Pockets of
localized minor flooding could occur. Otherwise, no hazardous
weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report any flooding or severe weather to local law
enforcement or the National Weather Service.
Flash Flood, Val Verde
- When
- August 11, 12:35 PM CST to 2:30 PM CST
- Where
- Val Verde County, 2.77 mi WNW of (Dlf)laughlin Afb de to 2.07 mi WNW of (Dlf)laughlin Afb de
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.390, -100.820
Thunderstorms produced heavy rain that led to flash flooding closing US Hwy 277 at Hamilton Ln. in Val Verde Park.
Flash Flood, Val Verde
- When
- August 11, 12:35 PM CST to 2:30 PM CST
- Where
- Val Verde County, 1.38 mi N of Del Rio to 1.82 mi NNE of (Drt)del Rio Intl Ar
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.390, -100.900
Thunderstorms produced heavy rain that led to flash flooding with water rescues on Hwy 90 at Braddie Dr. in Del Rio.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 15, 20187 deaths · 1 event
- Wildfire in Washington, August 11 to 31, 2018$13 million · 1 event
- Wildfire in Washington, August 11 to 31, 2018$13 million · 1 event
- Flash Flooding in New Jersey, August 11, 2018$3.2 million · 22 events
- Wildfire in Washington, August 11 to 16, 2018$864,000 · 1 event
- Flash Flooding and Flooding in Massachusetts, August 11 to 12, 2018$175,000 · 14 events
- Flash Flood and Damaging Winds in Kentucky, August 11, 2018$150,000 · 50 kt wind · 3 events
- Flash Flooding in Pennsylvania, August 11, 2018$45,000 · 4 events
- Flash Flood in Arizona, August 11, 2018$50,000 · 1 event
- Flash Flooding and Damaging Winds in Kentucky, August 11, 2018$30,000 · 53 kt wind · 9 events
- Flash Flooding and Flood in Kentucky, August 11, 2018$19,000 · 50 kt wind · 8 events
- Damaging Wind in Michigan, August 11, 2018$25,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779428, 779459.